# SDR 98ZZZX1124

- Difficulty date: March 10, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Make and model: Piper PA-28-140
- System (JASC): 2750 · Trailing Edge Flap Control System
- Part: Spring
- Part number: 6282000
- Condition: Failed
- Location: Flap Return
- Part time: 4,400 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING PRE-FLIGHT INSPECTION, PILOT PUSHED DOWNWARD ON FULLY EXTENDED FLAPS, HEARD SNAPPING NOISE AND NOTICED FLAPS EXTENDED AN ADDITIONAL 5 DEGREES BEYOND FULL EXTENDED POSITION AND LOCKED.  FLAPS COULD NOT BE RAISED WITH FLAP CONTROL HANDLE.  MAINTENANCE INVESTIGATION REVEALED THAT FLAP RETURN SPRING HAD BROKEN WHERE IT ATTACHES TO FLAP TORQUE TUBE SPROCKET CHAIN ALLOWING CHAIN TO DROP ONTO SPROCKET AND JAM BETWEEN LOWER FLAP INPUT CHAIN AND SPROCKET.  SYSTEM IS DESIGNED SO THAT SPROCKET TOOTH AND SPRING ATTACH END ARE FORCED TO SHARE THE SAME CHAIN LINK WHENEVER FLAP CONTROL HANDLE IS PULLED FULL AFT.  THIS NICKS SPRING AT ATTACH POINT AND EVENTUALLY CAUSES BREAKAGE.
